Hail, Lancaster
- When
- March 12, 9:38 AM CST
- Where
- Lancaster County, Lincoln
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -96.667
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 12, 5:29 AM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CST SUN MAR 12 2006
.DISCUSSION...
THE MAIN FORECAST CONCERNS ARE THE POTENTIAL FOR BOTH SEVERE WEATHER
AND SIGNIFICANT SNOWFALL FROM THE STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS TODAY AND TONIGHT. THIS WILL BE A STRONG SYSTEM...
AS THE FEATURE LOOKS IMPRESSIVE ON WATER VAPOR IMAGES AS IT ROUNDS
THE BASE OF THE WESTERN TROUGH...TRIGGERING SCATTERED THUNDERSTORMS
IN THE PROCESS. UPPER DIVERGENCE WILL BE STRONG ACROSS THE
AREA...AND UPPER HEIGHTS AND TEMPS WILL FALL RAPIDLY UNTIL THE
SYSTEM BEGINS TO CLOSE OFF A LOW OVER EASTERN NEBRASKA OR SOUTHEAST
SD LATE THIS EVENING.
IT APPEARS THAT THE SURFACE LOW AND WARM FRONT WILL REMAIN JUST
SOUTH OF THE AREA...AS SFC COOL POOL LOOKS FAIRLY SUBSTANTIAL.
STILL...THE MODELS INSIST THAT THE FRONT WILL BE VERY CLOSE TO THE
KS/NE BORDER THIS AFTERNOON...SO THE SOUTHERN TIER OF COUNTIES COULD
GET INTO THE WARM SECTOR. EXPECT THE MAIN CONVECTIVE EVENT TO TAKE
PLACE FIRST...WITH STRONG MOIST ADVECTION ALOFT ALREADY SETTING UP
AND SOME RADAR ECHOES APPEARING OVER NORTHEAST NEBRASKA. THIS WARM
MOIST LAYER IS LIKELY TO ERUPT INTO ELEVATED THUNDERSTORMS DURING
THE LATE MORNING INTO EARLY AFTERNOON. THESE SHOULD MOVE OUT OF THE
AREA RATHER RAPIDLY AS A MID LEVEL DRY PUSH ARRIVES JUST BEHIND THE
MOIST BAND. IN BETWEEN...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS
IN THE SOUTHEAST PER SPC DISCUSSION. THE PRIMARY CONCERN SHOULD BE
HAIL AS COOL SURFACE LAYER SHOULD BE DEEP ENOUGH TO PREVENT TORNADO
DEVELOPMENT IN OUR AREA.
TEMPERATURES LOOK LIKE THEY WILL BE COLD ENOUGH FOR A RAIN/SNOW MIX
ACROSS NORTHEAST NEBRASKA TODAY. MY PRIMARY CONCERN FOR THE
AFTERNOON IS SOME POTENTIAL FOR THUNDERSNOW IN NORTHEAST NEBRASKA
ADVISORY AREA. FOR THIS REASON...I MOVED THE START OF THE EVENT
HEADLINE UP TO NOON. AS USUAL...FORECASTING ACCUMULATIONS IS ALSO
TRICKY. THE GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN GOING
BACK SEVERAL DAYS...BUT THE 00Z OP RUN WAS RATHER FAR SOUTH WITH THE
MAIN PRECIP AREA BY TONIGHT...AND SEEMED TO OVERDO THE DEPTH AND
WESTWARD EXTENT OF THE LOW LEVEL MOISTURE RETURN. ON THE OTHER
HAND...THE 00Z NAM WAS QUITE MOIST OVER SD...BUT LEFT OUR LATITUDE
MOSTLY IN THE DRY SLOT. QPF FROM THE WRF MODEL WAS ALSO RATHER FAR
NORTH TO AFFECT OUR AREA HEAVILY. NATIONAL WWD GUIDANCE FOR OUR
AREA HAS BEEN FAIRLY CONSISTENT. THIS MORNING IT WAS SIMILAR TO
YDA...AND WITHIN REASON...BUT SEE HVY SNOW DISCUSSION FOR DETAILS OF
06Z MODELS. EXPECT THAT MAIN ACCUMULATION WILL BE THIS EVENING AND
TONIGHT AFTER 850 LOW PASSES BY...AS TEMPS AND THICKNESSES WILL BE
MARGINAL BEFORE THEN. ANOTHER CONCERN IS HOW MUCH QPF WILL BE LOST
DUE TO MID LEVEL DRY PUNCH AND ALSO MOISTURE INTERCEPTION FROM TSTMS
IN THE MOIST CONVEYOR BELT. THE RESULTING FORECAST IS A COMPROMISE
BETWEEN SOUTHERN 00Z GFS AND MORE NORTHERN NAM. ANY CHANGE IN
LATITUDE OF MAIN QPF WOULD PUT THE FAR NORTHERN COUNTIES IN WARNING
CRITERIA...OR REQUIRE A SOUTHWARD EXTENSION OF THE ADVISORY.
MADE FEW CHANGES TO LATER PERIODS OF THE FORECAST. SNOW COVER WILL
LIKELY AFFECT TEMPS IN THE NORTH FOR A FEW DAYS. THERE IS STILL A
CHANCE FOR ANOTHER SIGNIFICANT STORM SYSTEM LATE WED/EARLY THU.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY NOON TODAY THROUGH 6 AM MONDAY FOR
NEZ011-NEZ012-NEZ016-NEZ017-NEZ018.
IA...NONE.
&&
POLLACKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 559 AM CST SUN MAR 12 2006 IAZ043-055-056-NEZ015-030>034-042>045-050-122359- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-MONONA IA- PLATTE-SHELBY IA-STANTON-THURSTON-WASHINGTON- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY...CHANGING TO ALL SNOW THIS EVENING. THERE MAY EVEN BE A FEW THUNDERSTORMS DURING THE DAY. SNOWFALL OF 1 TO 3 INCHES IS LIKELY FROM COLUMBUS AND NORFOLK TO THE ONAWA IOWA AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-122359- CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK JUST SOUTH OF THE AREA...ACROSS FAR NORTHERN KANSAS AND MISSOURI. THIS TRACK WILL BRING A RAPID INFLUX OF A MOIST UNSTABLE AIR ALOFT... RESULTING IN ELEVATED THUNDERSTORMS. STORMS MAY BECOME SEVERE THIS AFTERNOON...MAINLY TO THE EAST OF A LINE FROM PAWNEE CITY TO PLATTSMOUTH. HAIL SHOULD BE THE PRIMARY HAZARD. HOWEVER...IF THE LOW TRACKS SLIGHTLY FURTHER NORTH...TORNADOES WILL BE POSSIBLE. AFTER THE LOW PASSES TO OUR EAST...THERE WILL BE A CHANCE OF LIGHT SNOW LATER TONIGHT. ACCUMULATIONS WILL BE MINOR...BUT THERE MAY BE SOME SLICK SPOTS ON ROADS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 6 PM. NEZ011-012-016>018-122359- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY...CHANGING TO ALL SNOW IN THE AFTERNOON OR EARLY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE TRANSITION PERIOD. A SNOW ADVISORY HAS BEEN ISSUED FOR EXPECTED SNOWFALL OF 3 TO 6 INCHES. WINDS WILL INCREASE LATER TONIGHT...CAUSING SOME DRIFTING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS. POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 3 NE JANSEN 40.22N 97.04W
03/12/2006 E1.00 INCH JEFFERSON NE TRAINED SPOTTER
0750 AM HAIL PLYMOUTH 40.30N 96.99W
03/12/2006 M1.00 INCH JEFFERSON NE FIRE DEPT/RESCUE
&&
TLANDSVOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 2 NE ENDICOTT 40.10N 97.07W
03/12/2006 E1.00 INCH JEFFERSON NE TRAINED SPOTTER
0755 AM HAIL 4 W DE WITT 40.40N 97.00W
03/12/2006 M0.75 INCH SALINE NE TRAINED SPOTTER
COVERING THE GROUND.
0810 AM HAIL CRETE 40.63N 96.96W
03/12/2006 M0.75 INCH SALINE NE PUBLIC
COVERING THE GROUND.
&&
TLANDSVOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HAIL LINCOLN 40.82N 96.69W
03/12/2006 M0.88 INCH LANCASTER NE TRAINED SPOTTER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL PAPILLION 41.16N 96.04W
03/12/2006 M0.75 INCH SARPY NE CO-OP OBSERVER
PENNY TO MOSTLY PEA SIZE COVERING THE GROUND.
&&
LANDSVORKThe Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 15:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495189.